Illinois, 2012

Hail in Illinois, May 26, 2012

May 26, 2012 · NWS DVN · 4 events in 2 counties and zones

A storm system moved from the Central Plains into the Mid Mississippi Valley overnight and brought scattered showers and thunderstorms to northwest Ilinois. Severe thunderstorms developed by late in the evening on May 25, 2012 and moved into northwest Illinois after midnight on May 26, 2012 mainly north of Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system moved from the Central Plains into the Mid Mississippi Valley overnight and brought scattered showers and thunderstorms to northwest Ilinois. Severe thunderstorms developed by late in the evening on May 25, 2012 and moved into northwest Illinois after midnight on May 26, 2012 mainly north of Interstate 80. These thunderstorms moved eastward through Illinois producing pea to penny sized hail. Rainfall amounts ranged from 1 to 2 inches in Stephenson and Jo Daviess Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 10:51 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 25, 10:51 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1151 PM CDT FRI MAY 25 2012

.AVIATION...
THUNDERSTORMS WILL CONTINUE TO BECOME WIDESPREAD OVERNIGHT AND
LINGER SATURDAY MORNING MAINLY NORTH OF INTERSTATE 80... AS WARM
FRONT OVER CENTRAL MO LIFTS NORTH. THESE WILL LIKELY IMPACT
DBQ AND CID TERMINALS... WITH MLI ON SOUTHERN EDGE. TEMPO GROUPS
AND VCNTY WORDING FOR THUNDERSTORMS AND ASSOCIATED MVFR
CONDITIONS/ POSSIBLE ISOLATED IFR/ HAVE BEEN MAINTAINED AT DBQ
AND CID TERMINALS. WILL HAVE TO WATCH FOR OUTFLOW BOUNDARY
DEVELOPING TONIGHT THAT COULD BRING ACTIVITY INTO MLI AND BRL
INTO SAT MORNING. THIS WOULD ALSO DELAY ARRIVAL OF WARM FRONT
THUS KEEPING WINDS E/NE LONGER DURATION SATURDAY... AND KEEP
PCPN CHCS. EVENTUALLY WARM FRONT TO PASS BY SATURDAY NIGHT WITH
VFR CONDITIONS AND S/SE WINDS.

&&

.PREV DISCUSSION... /ISSUED 920 PM CDT FRI MAY 25 2012/

UPDATE...
FEW CELLS CONTINUE OVER NW SECTIONS OF CWA WITH WEAK ELEVATED
WARM ADVECTION AND ASSIST OF MINOR IMPULSE SHIFTING INTO
WESTERN WI ATTIM. MAIN ATTENTION THOUGH FOCUSED BACK WEST
OVER WESTERN IA INTO EASTERN NE FOR DEVELOPMENT LATE THIS
EVENING... AS SHORTWAVE AIDING SFC BASED CONVECTION OVER KS
CURRENTLY LIFTING OUT OF EASTERN CO AND MOVING NE. STRENGTHENING
LOW LEVEL JET AND STRONG WARM... MOIST ADVECTION COUPLED WITH
SHORTWAVE LIKELY TO DEVELOP CONVECTION EASTERN NE... WESTERN
IA WITH POTENTIAL TO GROW UPSCALE INTO MCS WHILE MOVING EAST
NORTH OF SFC-850 MB FRONT AND ACROSS CWA LATER TNGT EXITING
EARLY SAT AM. MAIN THREAT WILL BE HEAVY RAIN AND LARGE HAIL
BUT STRONG GUSTY WINDS NOT OUT QUESTION WITH ANY ELEVATED MESOS
THAT CAN PENETRATE WIND THROUGH STABILIZING BL. WILL BE ADJUSTING
POPS UPWARD MANY AREAS NORTH OF HWY 34 AND ESPECIALLY ALONG/N
OF I-80. SAT WILL BRING CHALLENGES WITH HIGH TEMPS THAT COULD BE
TOO WARM IF MCS DEVELOPS AND LAYS OUT OUTFLOW BOUNDARY. PCPN
CHCS MAY ALSO NEED TO BE RAISED AS SOME INDCIATIONS OF MORE
ORGANIZED CONVECTION OVER SD SAT AM WITH WARM ADVECTION WING THAT
COULD INTERACT WITH OUTFLOW FOR REDEVELOPMENT OR CONTINUED
PERCULATION OF CELLS NORTH 1/2 OR SO DURING DAY.

PREV DISCUSSION... /ISSUED 330 PM CDT FRI MAY 25 2012/

SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING QUASI-STATIONARY FRONT UNDULATING
FROM SOUTHWESTERN KS...ACRS CENTRAL MO AND THEN JOGGING UP INTO
NORTHEASTERN IND. SECONDARY TROF EXTENDING OFF SOUTHWESTERN KS SFC
WAVE UP THROUGH THE NE/IA/MO TR-STATE REGION. SFC PRESSURE FALLS
WERE STARTING TO MAXIMIZE SOUTH OF THE KANSAS CITY AREA...AS WELL AS
FAR SOUTHEAST NEB AND ALONG THE WESTERN IA/MO BORDER REGION.
ALOFT...12Z UPPER AIR ANALYSIS AS WELL AS HIGHER LEVEL MOISTURE
TRENDS ON W/V IMAGERY SUGGESTED UPPER RIDGING STARTING TO AMPLIFY
ACRS THE SOUTHEASTERN PLAINS AND TOWARD THE MID MS RVR VALLEY REGION
WHILE VORT ENERGY STARTED TO EJECT OUT IN SOUTHWESTERLIES ACRS THE
WEST CENTRAL PLAINS. CLOSER TO HOME...PATCHY AREAS OF HIGH BASED
LIGHT SHOWERS/SPRINKLES AND EVEN SOME ISOLATED THUNDER CONTINUED
ALONG AND NORTH OF I80 IN SECONDARY ASCENT REGION ALONG H85-H7 MB
THERMAL GRADIENTS.

SHORT TERM...TONIGHT AND SATURDAY...
TONIGHT...INCREASING ELEVATED THTA-E FEED WILL CONTINUE TO ALLOW
AREAS OF HIGHER BASED SHOWERS AND SOME THUNDERSTORMS TO
DEVELOP/BLOSSOM ACRS WESTERN AND CENTRAL IA AND THEN PUSH EASTWARD
ACRS THE LOCAL AREA THROUGH MID EVENING. BUT ACCEPTED MODEL/12Z
UKMET AND THE 12Z RUN NAM/ MCS-FORCING TOOLS FOCUS A MORE ROBUST
35-45+ KT LLVL JET FEED AND CONVERGENT RIBBON FROM ALONG THE EASTERN
NEB/KS BORDER REGION AND INTO NORTHWESTERN MO THIS EVENING. EXTENT
OF PLUME OF THTA-E AIRMASS THAT THIS FLOW WOULD CONVEYOR WOULD FUEL
MORE ORGANIZED AND STRONGER STORMS IN THESE REGIONS THIS EVENING.
SOME INITIAL SIGNS OF THE BEGINNING OF THIS PROCESS NOW WITH
INCREASED ACTIVITY IN NW MO INTO FAR SOUTH CENTRAL IA ATTM. MASS
FORCING FIELDS INCLUDING NICE UPPER DIVERGENT EVACUATION PLUME ON
SOUTHERN FRINGE OF PASSING N PLAINS/UPPER MS RVR VALLEY 100+ KT
UPPER JET STREAK...FOLLOW ATOP OF EASTWARD MIGRATING LLJ FOCUS AS
THE NIGHT PROGRESSES...ALLOWING AN EVENTUAL MCS THAT DEVELOPS FROM
THE WESTERN IA/NW MO EVENING ACTIVITY TO PROPAGATE MAINLY IN
ELEVATED FORM ACRS PORTIONS OF THE DVN CWA. SOME CHALLENGES IN WHERE
BRUNT OF THE MCS MAY MOVE ACRS EASTERN IA AND INTO NW IL LATER
TONIGHT...BUT FEEL THE NORTHWARD ADJUSTMENT BY MOST 12Z RUN MODELS
INCLUDING THE NORMALLY FAVORED ECMWF...ARE TOO FAR NORTH AND JUST
CLIP THE NORTHWEST THIRD OR LESS. ACTUALLY THE 12Z RUN NAM12 WHICH
TARGETS MORE THE CENTRAL AND NORTH HALF OF THE DVN CWA MAYBE MORE IN
LINE LOOKING AT DEVELOPMENT ON NOSE OF PRIME CONVERGENT LLJ AXIS AND
THEN EASTWARD PUSH. WILL HIT THE HIGHEST POPS ALONG AND NORTH OF
I80...WITH MORE SCTRD ACTIVITY SOUTH OF I80 OR EVEN MORE IN THE WAY
OF ISOLATED COVERAGE IN THE FAR SOUTH. BUT THESE FURTHER SOUTH AREAS
RIGHT IN VCNTY OF RETREATING WARM FRONT MAY HAVE THE BEST POTENTIAL
OF A STORM TRYING TO BECOME SFC ROOTED AND POSSIBLY SVR WITH LARGE
HAIL AND DAMAGING WINDS...JUST EAST AND SOUTHEAST OF SPC/S SLIGHT
RISK AREA. WILL HAVE TO WATCH THE ONGOING DEVELOPMENT ACRS THE
WESTERN IA/MO BORDER AS IT MOVES EAST THIS EVENING. PROJECTED PW/S OF
1.5 TO 1.8 INCHES AND THTA-E FEED INTO ANY STORM CLUSTERS OR THE MAIN
MCS LATER TONIGHT SUGGESTS THE POTENTIAL OF SOME SWATHS OF A HALF
INCH...UP TO 1.5 INCHES OF RAINFALL BY SAT MORNING. STILL APPEARS TO
BE SOME SIGNS OF TRAINING POTENTIAL LOOKING AT PROGGED PROPAGATION
VECTORS AND LINGERING SOUTHERLY LLJ FEED OFF TO THE WEST ACRS
CENTRAL IA INTO THE LATE NIGHT. THIS WOULD SUGGEST 2 INCHES OR
HIGHER AMOUNTS OF RAIN VERY POSSIBLE BY SAT MORNING IN LOCALIZED
SWATHS IF INDEED THIS PHENOMENA COULD OCCUR IN THE LOCAL AREA.

SATURDAY...A CHALLENGING FCST FOR BOTH TEMPS AND ADDITIONAL PRECIP
CHANCES AS AN OUTFLOW BOUNDARY AND POSSIBLY THE MAIN WARM FRONT
ITSELF WILL LINGER OUT OF TONIGHT AND ACRS THE AREA TOMORROW. IF
OVERNIGHT CONVECTIVE DEBRIS AND OUTFLOW LINGERS ACRS THE NORTHERN
HALF OR THIRD OF THE DVN CWA...THIS COULD REALLY HAMPER THE WARM UP
POTENTIAL IN THESE AREAS AND PRODUCE A LARGE THERMAL
CONTRAST/DIFFERENTIAL HEATING SET-UP FROM NORTH-TO-SOUTH. AREAS THAT
DO MANAGE TO MAKE IT INTO THE WARM SECTOR MAY HIT THE LOWER 90S BY
LATE AFTERNOON. THE WARM UP POTENTIAL IS INTO THE UPPER 80S AND
LOWER 90S ALMOST CWA-WIDE AND WILL ADVERTISE THESE VALUES ALONG AND
SOUTH OF I80...BUT WILL GO BELOW GUIDANCE HIGHS NORTH OF I80 FOR THE
POSSIBILITY OF LINGERING CLOUD DEBRIS AND PREVIOUS STORM COMPLEX
OUTFLOW RETARDING THE WARM UP SOME. WILL KEEP AT LEAST LOW CHC POPS
NORTH OF I80 FOR SAT AFTERNOON FOR THE POSSIBILITY OF A FEW STORMS
FIRING ON THE REMNANT BOUNDARIES NORTH OF BUILDING CAP TO THE SOUTH.
ALTHOUGH THE SLIGHT RISK IN DAY TWO IS MAINLY NORTH OF THE AREA...IF
STORMS DO FIRE LOCALLY A GOOD CHANCE THAT THEY MAY GO SEVERE.
AGAIN...RIGHT NOW THE AREAS THAT LOOK BEST FOR THIS POTENTIAL ARE
NORTH OF I80 SAT AFTERNOON. AREAS TO THE SOUTH TO BE OVERCOME BY
BUILDING WARM WEDGE ALOFT.  12

LONG TERM...SATURDAY NIGHT THROUGH FRIDAY
ABOVE NORMAL TEMPERATURES...TURNING MUCH COOLER AND UNSETTLED BY LATE
NEXT WEEK.

OVERVIEW...INITIALIZATION AND VERIFICATION AVERAGE WITH AGAIN
PROBLEMS WITH BL MOISTURE...LEADING TO CONVECTION ISSUES AND OUTFLOW
MIS-ALLOCATION OF ENERGY THAT MAY IMPACT TEMPERATURES AND POPS
SATURDAY NIGHT INTO SUNDAY.  VERIFICATION AND RUN TO RUN CONTINUITY
SUGGEST USING 60/40 BLEND OF FORCING FROM HI-RES ECMWF AND GFS
THROUGH MONDAY.  TUESDAY THROUGH FRIDAY SUPPORTS A 80/20 MIX OF GFS
AND HI-RES ECMWF.  THIS SUGGESTS POTENTIAL FOR A VERY COOL AND WET
PERIOD WEDNESDAY NIGHT INTO FRIDAY.

SATURDAY NIGHT...KEPT LOW POPS IN NORTH AS MCS GENERATION TOOL
SUGGESTS AN OUTFLOW BOUNDARY TO BE NEAR OR IN NORTHERN PORTIONS OF
THE AREA THAT MAY INTERACT WITH LOW LEVEL JET.  THIS IS A SITUATION
THAT COULD RESULT IN MUCH HIGHER POPS FOR LATER SHIFTS IF CONVECTION
TONIGHT IS AS STRONG AS SUGGESTED INTO SATURDAY AM WITH STRONG
OUTFLOW BOUNDARY. MINS AROUND 70F SUGGESTED BUT ANY OUTFLOW BOUNDARY
WOULD RESULT IN LOWS 3-7+ DEGREES COOLER IN THE COOL POOL.

SUNDAY...HOT AND DRY WITH STRENGTH OF SW WINDS KEY TO HOW WARM WE
GET.  LOCAL MIXING TECHNIQUES SUGGEST 15 TO 25+ MPH BY PM WITH HIGHER
GUSTS AROUND 30 MPH.  HAVE PLANNED FOR THIS WHICH WOULD LEAD TO HIGHS
OF 91-95F.  KEPT DEWPOINTS NEAR 65F BUT WITH MIXING THIS MAY BE
SEVERAL DEGREES TOO HIGH IN PM HOURS. THUS...THE HEAT INDICES OF THE
MIDDLE TO UPPER 90S ARE PROBABLY WORST CASE PER ANALYSIS ATTM FOR
LATER SHIFTS TO CONSIDER.  SUNDAY NIGHT...A BALMY AND MUGGY NIGHT
WITH SOUTH WINDS OF 5-10 MPH WITH MINS AROUND 70F SUGGESTED.  SOME
SHOWERS OR STORMS MAY APPROACH NW SECTIONS TOWARD SUNRISE AHEAD OF
NEXT COLD FRONT.

MONDAY...ALL SOLUTIONS SUPPORT A SHEARING BOUNDARY THAT WOULD AGAIN
LIMIT COVERAGE AND POSSIBLY INTENSITY OF CONVECTION. POPS OF 40 TO
50 ARE REASONABLE WITH ONLY THE PROPER FORCING ANY RISK OF SEVERE
WEATHER.  FAST MOVING PACE OF FRONT SUGGEST LIGHT TO LOCALLY
MODERATE AMOUNTS OF PRECIPITATION. HIGHS AROUND 90F AHEAD OF FRONT
SUGGESTED WITH FAR NW SECTION THE MIDDLE 80S AS FRONT ARRIVES MID
DAY. MONDAY NIGHT...CLEARING WITH LOWER HUMIDITY AND DEWPOINTS WITH
LOCAL THERMAL FIELDS SUGGESTING CURRENT LOWS OF THE UPPER 50S TO
LOWER 60S MAY NEED TRIMMING BY UP TO 3 DEGREES.

TUESDAY AND WEDNESDAY...COOLER AND DRIER AIR WITH MOSTLY 70S TUESDAY
AND MOSTLY 60S TO LOWER 70S ON WEDNESDAY WITH INCREASING CLOUDS BY
WEDNESDAY PM AND NIGHT.  LOWS IN THE 50S WITH DEWPOINTS FALLING INTO
THE 40S FOR QUITE COMFORTABLE HUMIDITY.

THURSDAY AND FRIDAY...A POTENTIALLY REMARKABLY COOL PERIOD WITH A
STRONG NW FLOW UPPER LOW TO IMPACT AREA.  CONSISTENCY OF RUN TO RUN
GFS AND THE GFS ENSEMBLES SUGGEST A MODERATE TO LOCALLY HEAVY
RAINFALL PERIOD OVER MUCH OF THE AREA WITH REGION ON THE COOL
DEFORMATION ZONE OF A SEASONABLY DEEP SURFACE DEVELOPING IN MISSOURI.
 LOCAL TOOLS SUGGEST HIGHS IN THE 60S FOR CERTAIN WITH 50S VERY
POSSIBLE IN AREA THAT RECEIVED SUSTAINED RAINFALL.  LOWS IN THE
MID/UPPER ARE SUGGESTED. THE NEXT 24 HOURS SHOULD CLARIFY IF THIS IS
JUST A MODERATE COOL AND WET EVENT OR POSSIBLY A VERY VERY STRONG AND
COOL WET PERIOD FOR THE AREA.   USING HEAVY RAIN TECHNIQUES AND TOOLS
FROM GFS SUPPORT WIDESPREAD 1-2+ INCH AMOUNTS WHICH WOULD BE NEEDED
ON OUR DRY SOILS OVER A DAY OR TWO...IDEAL FOR CROPS.   NICHOLS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, May 25, 9:50 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 PM CDT FRI MAY 25 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1050 PM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
SIGOURNEY TO MANCHESTER. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD
OVERNIGHT NORTH OF INTERSTATE 80. LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE... ESPECIALLY ALONG THE HIGHWAY 20 CORRIDOR WHERE THE
POTENTIAL EXISTS FOR REPETITIVE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND HUMID CONDITIONS ARE EXPECTED ACROSS THE AREA SATURDAY AND
SUNDAY. HIGH TEMPERATURES SATURDAY SHOULD RISE INTO THE LOW 90S
AGAIN FOR ABOUT THE SOUTHERN HALF OF THE OUTLOOK AREA...WITH HEAT
INDEX VALUES IN THE 95 TO 100 RANGE.  SUNDAY WILL BE EVEN
HOTTER...WITH HIGH TEMPERATURES IN THE LOW TO MID 90S...AND HEAT
INDEXES ALSO IN THE 95 TO 100 RANGE.

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY NIGHT AS ANOTHER
COLD FRONT MOVES THROUGH THE AREA. SEVERE STORMS ARE POSSIBLE...BUT
NOT CERTAIN...ALONG THE COLD FRONT DURING THE AFTERNOON AND EVENING
HOURS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY THROUGH THURSDAY. IT
IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF NORTHEAST IOWA
OVERNIGHT.

In the hours before

Local storm report, May 25, 11:07 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1207 AM CDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     TSTM WND GST     INDEPENDENCE            42.47N 91.89W
05/26/2012  E50 MPH          BUCHANAN           IA   TRAINED SPOTTER

            ROAD CONSTRUCTION CONES AND SMALL TWIGS BLOWN AROUND.

&&

LE
Special weather statement, May 25, 11:07 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1207 AM CDT SAT MAY 26 2012

IAZ053-065-066-068-ILZ015-260545-
CEDAR-CLINTON-JONES-ROCK ISLAND-SCOTT-
1207 AM CDT SAT MAY 26 2012

...LINE OF STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...

AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOST NATION TO
DURANT...MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  DONAHUE AND GRAND MOUND AROUND 1215 AM CDT...
  LONG GROVE...ELDRIDGE...WELTON AND DELMAR AROUND 1220 AM CDT...
  DEWITT AROUND 1225 AM CDT...
  CHARLOTTE AROUND 1230 AM CDT...
  MCCAUSLAND AROUND 1235 AM CDT...
  PORT BYRON AROUND 1240 AM CDT...

HAIL UP TO PENNY SIZE... GUSTY WINDS OF 30 TO 40 MPH AND BRIEF HEAVY
RAIN CAN BE EXPECTED WITH THESE STORMS.

LAT...LON 4203 9089 4203 9021 4179 9023 4178 9025
      4174 9024 4159 9025 4160 9114 4206 9114
      4206 9090
TIME...MOT...LOC 0506Z 270DEG 34KT 4202 9077 4165 9079
Special weather statement, May 25, 11:08 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 AM CDT SAT MAY 26 2012

IAZ040-041-260600-
BUCHANAN-DELAWARE-
1208 AM CDT SAT MAY 26 2012

...STRONG GUSTY WINDS AND SMALL HAIL...

AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR INDEPENDENCE...MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WINTHROP AROUND 1215 AM CDT...
  AURORA AROUND 1220 AM CDT...
  LAMONT AND 7 MILES NORTH OF MASONVILLE AROUND 1225 AM CDT...
  DUNDEE AROUND 1235 AM CDT...
  9 MILES NORTH OF MANCHESTER AROUND 1240 AM CDT...
  EDGEWOOD AND GREELEY AROUND 1250 AM CDT...

HAIL UP TO PENNY SIZE... GUSTY WINDS OF 40 TO 50 MPH AND BRIEF HEAVY
RAIN CAN BE EXPECTED WITH THIS STORM.

LAT...LON 4265 9126 4249 9123 4240 9194 4264 9196
      4265 9188
TIME...MOT...LOC 0508Z 252DEG 28KT 4253 9181
Local storm report, May 25, 11:37 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1237 AM CDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     INDEPENDENCE            42.47N 91.89W
05/26/2012                   BUCHANAN           IA   EMERGENCY MNGR

            SEMI BLOWN OVER AT INTERSECTION OF HIGHWAYS 20 AND 150 IN
            INDEPENDENCE.

&&

DLS
Local storm report, May 25, 11:56 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1256 AM CDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             LONG GROVE              41.69N 90.58W
05/26/2012  E0.25 INCH       SCOTT              IA   LAW ENFORCEMENT

            PEA SIZE AND SLIGHTLY LARGER SIZE HAIL IN LONG GROVE AND
            PARK VIEW AREA.

&&

DLS
Local storm report, May 25, 11:58 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 AM CDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     INDEPENDENCE            42.47N 91.89W
05/26/2012  M55 MPH          BUCHANAN           IA   AWOS

1252 AM     HAIL             SCOTT COUNTY PARK       41.72N 90.53W
05/26/2012  E0.75 INCH       SCOTT              IA   NWS EMPLOYEE

            DIME SIZE HAIL

&&

The radar

The Quad Cities radar (KDVN), 23 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Rock Island

When
May 26, 12:06 AM CST
Where
Rock Island County, Cordova
Measured
0.88 in hail
Reported by
Public
Coordinates
41.680, -90.320

This report was relayed by the media, and the time of the event was estimated using radar.

Hail, Stephenson

When
May 26, 3:36 AM CST
Where
Stephenson County, 0.69 mi S of Pearl City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.260, -89.830

A trained spotter reported dime sized hail with leaves shredded off of trees.

Hail, Stephenson

When
May 26, 3:37 AM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
0.75 in hail
Reported by
Public
Coordinates
42.290, -89.630

Dime sized hail was reported.

Hail, Stephenson

When
May 26, 3:40 AM CST
Where
Stephenson County, 1.53 mi W of Winneshiek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.330, -89.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386718, 386721, 386724, 386726.